Alert archive / Kentucky / Freeze Warnings in 2012

Freeze Warning 2, NWS Jackson, KY

April 10, 201233 counties in Kentucky

NWS Jackson, KY issued this freeze warning at Apr 10, 2012, 3:41 PM EDT for 33 counties in Kentucky. It took effect at Apr 11, 2012, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2012, 3:41 PM EDT (19:41 UTC)
In effect from
Apr 11, 2012, 3:00 AM EDT
Expired
Apr 11, 2012, 9:00 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WWUS73 KJKL 101941
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT TUE APR 10 2012

...FREEZING TEMPERATURES ARE EXPECTED TONIGHT AND WEDNESDAY NIGHT...

.A MUCH COLDER AIRMASS WILL SPREAD SOUTH INTO EASTERN KENTUCKY
TONIGHT...BRINGING SUBFREEZING TEMPERATURES TO THE AREA TOWARD
DAYBREAK. VERY DRY AIR...COMBINED WITH STEADY NORTHWEST WINDS WILL
TEND TO LIMIT ANY FROST TONIGHT. THEN...HIGH PRESSURE WILL BUILD INTO
THE AREA WEDNESDAY NIGHT WITH LIGHTER WINDS ANTICIPATED. THIS WILL
YIELD AN EVEN COLDER NIGHT WITH VALLEY LOCATIONS FALLING WELL INTO
THE 20S...WHILE RIDGE LOCATIONS HOLD MAINLY IN THE 30S. THESE
TEMPERATURES WEDNESDAY NIGHT WILL POSE THE GREATEST THREAT TO ALL
PLANTS AND FRUIT TREES. IN ADDITION...WIDESPREAD FROST CAN BE
EXPECTED WEDNESDAY NIGHT.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110400-
/O.UPG.KJKL.FZ.A.0002.120411T0700Z-120411T1300Z/
/O.NEW.KJKL.FZ.W.0002.120411T0700Z-120411T1300Z/
/O.NEW.KJKL.FZ.A.0003.120412T0500Z-120412T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
341 PM EDT TUE APR 10 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY. A
FREEZE WATCH HAS ALSO BEEN ISSUED FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. 

* TEMPERATURES WILL FALL BELOW FREEZING FOR SEVERAL HOURS LATE
  TONIGHT INTO WEDNESDAY MORNING. TEMPERATURES ARE EXPECTED TO RANGE
  FROM 29 TO 32 ACROSS MOST OF EASTERN KENTUCKY TONIGHT. TEMPERATURES
  WILL FALL BELOW FREEZING AGAIN LATE WEDNESDAY NIGHT AND CONTINUE
  INTO THURSDAY MORNING. TEMPERATURES WILL BE EVEN COLDER IN THE
  VALLEYS EARLY THURSDAY MORNING WITH READINGS FALLING INTO THE
  MIDDLE TO UPPER 20S...WHILE RIDGE LOCATIONS WILL ONLY FALL INTO
  THE MIDDLE 30S.

* FREEZING TEMPERATURES WILL THREATEN OUTDOOR PLANTS TONIGHT AND
  WEDNESDAY NIGHT. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING
  AREA ARE URGED TO TAKE STEPS TO PROTECT TENDER VEGETATION BOTH
  NIGHTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE
CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

KAS
3 follow-up statements
282 
WWUS73 KJKL 110245
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1045 PM EDT TUE APR 10 2012

...FREEZING TEMPERATURES ARE EXPECTED TONIGHT AND WEDNESDAY
NIGHT...

.A MUCH COLDER AIRMASS CONTINUES TO SPREAD INTO EASTERN KENTUCKY
AROUND HIGH PRESSURE OVER THE PLAINS AND MISSISSIPPI VALLEY REGION.
THE COMBINATION OF THE COLDER AND DRIER AIRMASS AND SLACKENING WINDS 
COURTESY OF THE HIGH WILL BRING SUBFREEZING TEMPERATURES TO THE
AREA TOWARD DAYBREAK. VERY DRY AIR...COMBINED WITH WEAKENING...BUT 
STEADY NORTHWEST WINDS IN MANY PLACES WILL TEND TO LIMIT ANY FROST
TONIGHT. THE HIGH PRESSURE WILL SETTLE ACROSS THE AREA BY WEDNESDAY
NIGHT WITH MUCH LIGHTER WINDS ANTICIPATED. THIS WILL LEAD TO AN EVEN
COLDER NIGHT...ESPECIALLY IN THE VALLEYS. THESE TEMPERATURES WEDNESDAY
NIGHT WILL POSE THE GREATEST THREAT TO ALL PLANTS AND FRUIT TREES. IN
ADDITION...WIDESPREAD FROST CAN BE EXPECTED WEDNESDAY NIGHT.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111045-
/O.CON.KJKL.FZ.W.0002.120411T0700Z-120411T1300Z/
/O.CON.KJKL.FZ.A.0003.120412T0500Z-120412T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1045 PM EDT TUE APR 10 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
WEDNESDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
WEDNESDAY. A FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY
NIGHT THROUGH THURSDAY MORNING. 

* TEMPERATURES WILL FALL BELOW FREEZING FOR A FEW HOURS LATE TONIGHT
  INTO WEDNESDAY MORNING. TEMPERATURES ARE EXPECTED TO RANGE FROM 29
  TO 32 ACROSS MOST OF EASTERN KENTUCKY BY DAWN. TEMPERATURES WILL
  FALL BELOW FREEZING AGAIN LATE WEDNESDAY NIGHT AND CONTINUE INTO
  THURSDAY MORNING. TEMPERATURES WILL BE EVEN COLDER IN THE VALLEYS
  AND BELOW FREEZING FOR SEVERAL HOURS EARLY THURSDAY MORNING WITH
  READINGS FALLING INTO THE MIDDLE TO UPPER 20S...WHILE RIDGE
  LOCATIONS WILL ONLY FALL INTO THE MIDDLE 30S.

* FREEZING TEMPERATURES WILL THREATEN OUTDOOR PLANTS TONIGHT AND 
  WEDNESDAY NIGHT. THOSE WITH AGRICULTURAL INTERESTS IN THE 
  WARNING AREA ARE URGED TO TAKE STEPS TO PROTECT TENDER 
  VEGETATION BOTH NIGHTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

KAS/JP
251 
WWUS73 KJKL 110651
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
251 AM EDT WED APR 11 2012

...FREEZING TEMPERATURES ARE EXPECTED TONIGHT AND WEDNESDAY
NIGHT...

.A MUCH COLDER AIRMASS CONTINUES TO SPREAD INTO EASTERN KENTUCKY
AROUND HIGH PRESSURE OVER THE PLAINS AND MISSISSIPPI VALLEY
REGION. THE COMBINATION OF THE COLDER AND DRIER AIRMASS AND
SLACKENING WINDS COURTESY OF THE HIGH WILL BRING SUBFREEZING
TEMPERATURES TO THE AREA TOWARD DAYBREAK. VERY DRY AIR...COMBINED
WITH WEAKENING...BUT STEADY NORTHWEST WINDS IN MANY PLACES WILL
TEND TO LIMIT ANY FROST TONIGHT. THE HIGH PRESSURE WILL SETTLE
ACROSS THE AREA BY WEDNESDAY NIGHT WITH MUCH LIGHTER WINDS
ANTICIPATED. THIS WILL LEAD TO AN EVEN COLDER NIGHT...ESPECIALLY
IN THE VALLEYS. THESE TEMPERATURES WEDNESDAY NIGHT WILL POSE THE
GREATEST THREAT TO ALL PLANTS AND FRUIT TREES. IN ADDITION...
WIDESPREAD FROST CAN BE EXPECTED WEDNESDAY NIGHT.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111300-
/O.CON.KJKL.FZ.W.0002.120411T0700Z-120411T1300Z/
/O.CON.KJKL.FZ.A.0003.120412T0500Z-120412T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
251 AM EDT WED APR 11 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. A
FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING. 

* TEMPERATURES WILL FALL BELOW FREEZING FOR A FEW HOURS LATE 
  TONIGHT INTO WEDNESDAY MORNING. TEMPERATURES ARE EXPECTED TO 
  RANGE FROM 29 TO 32 ACROSS MOST OF EASTERN KENTUCKY BY DAWN. 
  TEMPERATURES WILL FALL BELOW FREEZING AGAIN LATE WEDNESDAY 
  NIGHT AND CONTINUE INTO THURSDAY MORNING. TEMPERATURES WILL BE 
  EVEN COLDER IN THE VALLEYS AND BELOW FREEZING FOR SEVERAL 
  HOURS EARLY THURSDAY MORNING WITH READINGS FALLING INTO THE 
  MIDDLE TO UPPER 20S...WHILE RIDGE LOCATIONS WILL ONLY FALL 
  INTO THE MIDDLE 30S. 

* FREEZING TEMPERATURES WILL THREATEN OUTDOOR PLANTS TONIGHT AND 
  WEDNESDAY NIGHT. THOSE WITH AGRICULTURAL INTERESTS IN THE 
  WARNING AREA ARE URGED TO TAKE STEPS TO PROTECT TENDER 
  VEGETATION BOTH NIGHTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

KAS/JP/DUSTY
719 
WWUS73 KJKL 111314 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
914 AM EDT WED APR 11 2012

...FREEZING TEMPERATURES ARE EXPECTED TONIGHT...

.HIGH PRESSURE CONTINUES TO SPREAD INTO EASTERN KENTUCKY. THE
COMBINATION OF THE DRIER AIRMASS AND SLACKENING WINDS COURTESY OF
THE HIGH WILL BRING SUBFREEZING TEMPERATURES TO THE AREA AGAIN
TONIGHT. THE HIGH PRESSURE WILL SETTLE ACROSS THE AREA TONIGHT WITH
MUCH LIGHTER WINDS ANTICIPATED. THIS WILL LEAD TO AN EVEN COLDER
NIGHT...ESPECIALLY IN THE VALLEYS. THESE TEMPERATURES TONIGHT
WILL POSE THE GREATEST THREAT TO ALL PLANTS AND FRUIT TREES. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112115-
/O.EXP.KJKL.FZ.W.0002.000000T0000Z-120411T1300Z/
/O.CON.KJKL.FZ.A.0003.120412T0500Z-120412T1300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
914 AM EDT WED APR 11 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...
...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT FOR THIS MORNING. A FREEZE
WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING.

* TEMPERATURES WILL FALL BELOW FREEZING FOR SEVERAL HOURS LATE
  TONIGHT INTO THURSDAY MORNING. TEMPERATURES ARE EXPECTED TO RANGE
  FROM 22 DEGREES IN THE COLDEST AND MOST SHELTERED VALLEYS...TO
  AROUND 32 ACROSS THE BROADER AND MORE OPEN VALLEYS OF EASTERN
  KENTUCKY BY DAWN THURSDAY MORNING...WHILE RIDGE LOCATIONS WILL
  ONLY FALL INTO THE MIDDLE 30S.

* FREEZING TEMPERATURES WILL THREATEN OUTDOOR PLANTS TONIGHT. THOSE
  WITH AGRICULTURAL INTERESTS IN THE WATCH AREA ARE URGED TO TAKE
  STEPS TO PROTECT TENDER VEGETATION TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

JP/MB

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Apr 10, 3:06 PM EDT, 35 minutes earlier.

Area forecast discussion, Apr 10, 3:06 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
306 PM EDT TUE APR 10 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 300 PM EDT TUE APR 10 2012

BROAD UPPER LEVEL TROUGH IS PRESENTLY SITTING ACROSS THE NORTHEASTERN
US. THE FIRST OF A SERIES OF SHORTWAVES IS DROPPING SOUTHEAST ACROSS
OHIO THIS AFTERNOON...BRINGING THE CLOUD COVER A BIT FURTHER TO THE
SOUTH...AND EVEN GENERATING SOME FLURRIES IN SOUTHEAST MICHIGAN.
CLOSER TO HOME...A SURFACE RIDGE EXTENDS ACROSS EASTERN KENTUCKY ON
THE SOUTHERN FLANKS OF WHERE THIS SHORTWAVE IS TRACKING. THIS HAS
PROVIDED VERY GOOD MIXING AND DRY CONDITIONS ACROSS THE AREA TODAY.
THIS FIRST SHORTWAVE WILL SEND SOME CLOUD COVER INTO NORTHEAST
KENTUCKY THIS EVENING. EXACTLY HOW MUCH OF IT HOLDS TOGETHER IS A BIG
QUESTION. SOME OF IT MAY BE DIURNALLY DRIVEN AND MAY DIMINISH THIS
EVENING. REGARDLESS...THIS WAVE WILL SEND A DRY COLD FRONT ACROSS
THE AREA WITH STRONG COLD AIR ADVECTION KICKING IN OVERNIGHT. THIS
WILL SEND SURFACE TEMPERATURES PLUMMETING TOWARDS THE FREEZING MARK.
GIVEN THE STRONG COLD AIR ADVECTION...THE COLDEST SPOTS TONIGHT MAY
ACTUALLY BE THE RIDGES...WHILE VALLEY LOCATIONS MAY BE SLIGHTLY
MILDER. OVERALL...CONDITIONS FOR A WIDESPREAD FREEZE DOES NOT LOOK
VERY GOOD TONIGHT...BUT SEVERAL AREAS MAY FALL TO OR SLIGHTLY BELOW
FREEZING. THUS...HAVE OPTED TO GO AHEAD AND ISSUE THE FREEZE WARNING.
IT IS STILL WORTH NOTING THAT PEOPLE SHOULD STILL TAKE ACTION WITH
TEMPERATURES EXPECTED TO FALL AROUND FREEZING BY DAYBREAK.

A COOL DAY IS ANTICIPATED FOR WEDNESDAY AS A SECOND SHORTWAVE WILL
SEND MORE CLOUD COVER INTO EASTERN KENTUCKY DURING THE DAY.
THUS...THE INCREASED CLOUD COVER WILL HELP KEEP TEMPERATURES ON THE
COOL SIDE AS WELL. BY TOMORROW NIGHT...SURFACE RIDGING WILL BUILD
INTO THE AREA AND CENTER ITSELF OVER THE WESTERN OHIO VALLEY REGION
BY DAYBREAK THURSDAY. WITH CLEAR SKIES AND LIGHT/CALM
WINDS...EXCELLENT RADIATIONAL COOLING CONDITIONS WILL BE IN PLACE FOR
THE COLDEST NIGHT OF THE WEEK. VALLEY LOCATIONS WILL EASILY FALL INTO
THE 20S...WITH RIDGES HOLDING IN THE MID 30S. THUS...WILL GO WITH A
FREEZE WATCH FOR TOMORROW NIGHT...WHERE THE GREATEST THREAT WILL
EXIST FOR TEMPERATURES DOWN INTO THE 20S.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 300 PM EDT TUE APR 10 2012

FOR THE EXTENDED...WHILE IN GENERAL AGREEMENT WITH THE LONGWAVE
PATTERN OF DEEP TROUGHS OFF THE WEST AND EAST COASTS AND RIDGING
THROUGH THE MIDDLE OF THE NATION...THE MODELS START OUT WITH A BIT
OF A DISAGREEMENT CENTERED A SHORT WAVE OVER CHICAGO-LAND THAT
DROPS THROUGH THE OHIO VALLEY AND ACROSS EAST KENTUCKY BY 00Z
FRIDAY. THE 00Z ECMWF IS MOST DEVELOPED WITH THIS FEATURE WHILE THE
06Z GFS AND 12Z GEM HAVE AT BEST A DAMPENED VERSION OF THE WAVE.
GIVEN THAT THIS BATCH OF ENERGY IS NOT SO EVIDENT IN THE NAM12 AND
THE OTHER MODELS...WILL DISCOUNT IT IN THE FORECAST. FOR THE END OF
THE WEEK AND OVER THE WEEKEND THE NORTHEAST TROUGH WILL SLIP OFF TO
THE EAST WHILE RIDGING MOVES OVERHEAD FROM THE PLAINS AND
MISSISSIPPI VALLEY. THIS RIDGING BUILDS OVER THE REGION WITH TIME...
PEAKING AROUND 00Z SUNDAY IN ALL MODELS. THE RIDGE WILL START TO
WEAKEN AND PASS BY AT THE START OF THE NEW WEEK...MOVING OFF TO THE
EAST...AS A DEEP TROUGH MAKES ITS WAY THROUGH THE DESERT SOUTHWEST.
DURING THIS TIME...ANY ENERGY THAT ESCAPES FROM THE LOW WILL RIPPLE
NORTHEAST THROUGH THE SOUTHERN PLAINS AND INTO THE NORTHERN OHIO
VALLEY. THE WESTERN LOW THEN MOVES INTO THE SOUTHERN PLAINS BY
TUESDAY MORNING...AND OPENS UP A BIT...SENDING MORE OF ITS ENERGY
TOWARD THE OHIO VALLEY...WHILE THE SOUTHEAST RIDGE FURTHER WEAKENS.

HIGH PRESSURE IN PLACE AT THE SFC AND RIDGING ALOFT WILL MAKE FOR A
CONTINUATION OF OUR MID APRIL CHILL INTO THE EXTENDED PORTION OF THE
FORECAST. THURSDAY WILL START OFF COLD...ESPECIALLY IN THE
VALLEYS...WITH FROSTY AND VALLEY FREEZING CONDITIONS EARLY BEFORE A
FAIR AMOUNT OF SUNSHINE WARMS THE REGION LATER THAT MORNING. THE SFC
HIGH WILL MODERATE AND MOVE OFF TO THE EAST LATER THAT NIGHT...BUT
NOT ENOUGH TO PREVENT ANOTHER THREAT OF FROST IN THE EASTERN VALLEYS
BY DAWN FRIDAY. A LARGE AREA OF LOW PRESSURE TO THE WEST WILL THEN
PUSH ITS DEVELOPING WARM FRONT INTO THE REGION WITH A SMALL CHANCE
OF SHOWERS OR THUNDERSTORMS FOR NORTHERN PARTS OF OUR FORECAST AREA
LATER FRIDAY NIGHT AND EARLY SATURDAY. HAVE DOWN PLAYED THIS FOR NOW
GIVEN THE DRY AIR IN PLACE...THESE PAST SEVERAL DAYS. THIS BOUNDARY
MOVES NORTH OF THE CWA BY SATURDAY EVENING WITH MOST SPOTS STAYING
DRY. HOWEVER...IT WILL NOT MOVE FAR ENOUGH AWAY TO SPARE THE
NORTHERN PARTS OF THE CWA A RISK OF CONVECTION ON SUNDAY. LOW
PRESSURE WILL THEN SLOWLY APPROACH THE AREA FROM THE WEST AND BRING
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS TO THE CWA FOR THE
START OF THE NEW WORK WEEK THROUGH TUESDAY...PARTICULARLY IN OUR
NORTHERN AND WESTERN ZONES.

THE GRID LOAD CAME IN PRETTY DECENT...EVEN WITHOUT THE LATEST GFS
RUN INCLUDED. DID NUDGE THE POPS DOWN FOR A COUPLE OF THE DAYS EARLY
ON IN THE FORECAST GIVEN THE RIDGING ALOFT. FOR TEMPERATURES...ONLY
MADE SOME MINOR TERRAIN BASED ADJUSTMENTS EACH NIGHT AT THE START...
OTHERWISE FOLLOWED SUIT WITH THE DATA LOAD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 127 PM EDT TUE APR 10 2012

VFR CONDITIONS WILL BE OBSERVED OVER THE NEXT 24 TO 36 HOURS. GUSTY
WEST-NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON...BEFORE
SUBSIDING AROUND SUNSET. LIGHT NORTHWEST WINDS WILL CONTINUE
OVERNIGHT...THEN THINGS COULD TURN GUSTY AGAIN BY LATE WEDNESDAY
MORNING.

&&

.FIRE WEATHER...
ISSUED AT 306 PM EDT TUE APR 10 2012

VERY DRY AND WINDY CONDITIONS ONGOING THIS AFTERNOON AND WILL
CONTINUE INTO EARLY THIS EVENING. THUS...RED FLAG WARNING WILL
CONTINUE THROUGH 8 PM. HIGHER RELATIVE HUMIDITIES AND LIGHTER WINDS
WILL BE PRESENT ON WEDNESDAY AND THURSDAY WHICH WILL EASE FIRE
WEATHER CONCERNS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...KAS
LONG TERM....GREIF
AVIATION...KAS
FIRE WEATHER...KAS
Hazardous weather outlook, Apr 10, 11:01 AM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1101 AM EDT TUE APR 10 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1101 AM EDT TUE APR 10 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LOW RELATIVE HUMIDITIES COMBINED WITH STRONG AND GUSTY WINDS WILL
LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING.

SUBFREEZING TEMPERATURES ARE POSSIBLE TONIGHT....ESPECIALLY IN
SHELTERED VALLEY LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FROST AND POSSIBLE WIDESPREAD FREEZING TEMPERATURES ARE ANTICIPATED
WEDNESDAY NIGHT. FROST WILL AGAIN BE POSSIBLE IN THE VALLEYS THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:42 PM EDTFire Weather WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 24 more6 hr
Apr 10, 3:27 AM EDTRed Flag WarningJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more17 hr
Apr 10, 3:41 PM EDTFreeze WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more19 hr

Nearby

Freeze Warnings in Kentucky, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.